Alert archive / Nevada / Winter Storm Warnings in 2018
Winter Storm Warning 5, NWS Elko, NV
NWS Elko, NV issued this winter storm warning at Nov 22, 2018, 2:07 PM PST for Elko County, White Pine County, Nevada. It took effect at Nov 23, 2018, 12:00 AM PST. It was in force for 33 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 22, 2018, 2:07 PM PST (22:07 UTC)
- In effect from
- Nov 23, 2018, 12:00 AM PST
- Expired
- Nov 24, 2018, 9:00 AM PST
- In force
- 33 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 4:00 AM PST | HEAVY SNOW 18 | 9 E Jarbidge, NV | POLE CREEK SNOTEL ELEVATION 8330FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS45 KLKN 222207 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 207 PM PST Thu Nov 22 2018 NVZ034-231215- /O.UPG.KLKN.WS.A.0003.181123T0800Z-181124T1200Z/ /O.NEW.KLKN.WS.W.0005.181123T0800Z-181124T1200Z/ Ruby Mountains/East Humboldt Range- 207 PM PST Thu Nov 22 2018 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM PST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 inches with up to 2 feet at the highest peaks. Winds could gust as high as 75 mph causing areas of blowing and drifting snow. * WHERE...Ruby Mountains/East Humboldt Range. * WHEN...From midnight tonight to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact holiday travel. Strong winds could cause difficulty in driving and blowing snow will further reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-038-231215- /O.CON.KLKN.WW.Y.0016.181123T0800Z-181124T1200Z/ Northern Elko County-Southwestern Elko County- 207 PM PST Thu Nov 22 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM PST SATURDAY ABOVE 5500 FEET... * WHAT...Snow expected above 5500 feet. Total snow accumulations of 4 to 8 inches expected with up to a foot of snow in the highest elevations. Winds gusting as high as 60 mph could cause areas of blowing and drifting snow. * WHERE...Northern Elko County and Southwestern Elko County. * WHEN...From midnight tonight to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the holiday travel. Strong winds may cause difficulty in driving and blowing snow may further reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
4 follow-up statements
426 WWUS45 KLKN 231014 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 214 AM PST Fri Nov 23 2018 NVZ034-240015- /O.CON.KLKN.WS.W.0005.000000T0000Z-181124T1200Z/ Ruby Mountains/East Humboldt Range- 214 AM PST Fri Nov 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Heavy snow. Total snow accumulations of 8 to 12 inches with up to 2 feet at the highest peaks. Winds could gust as high as 75 mph causing areas of blowing and drifting snow. * WHERE...Ruby Mountains/East Humboldt Range. * WHEN...Until 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact holiday travel. Strong winds could cause difficulty in driving and blowing snow will further reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-038-240015- /O.CON.KLKN.WW.Y.0016.000000T0000Z-181124T1200Z/ Northern Elko County-Southwestern Elko County- 214 AM PST Fri Nov 23 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY ABOVE 5500 FEET... * WHAT...Snow expected above 5500 feet. Total snow accumulations of 4 to 8 inches expected with up to a foot of snow in the highest elevations. Winds gusting as high as 60 mph could cause areas of blowing and drifting snow. * WHERE...Northern Elko County and Southwestern Elko County. * WHEN...Until 4 AM PST Saturday. * ADDITIONAL DETAILS...The hazardous conditions could impact the holiday travel. Strong winds may cause difficulty in driving and blowing snow may further reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
919 WWUS45 KLKN 232223 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 223 PM PST Fri Nov 23 2018 NVZ034-241200- /O.CON.KLKN.WS.W.0005.000000T0000Z-181124T1200Z/ Ruby Mountains/East Humboldt Range- 223 PM PST Fri Nov 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Heavy snow. Total snow accumulations of 8 to 12 inches with up to 2 feet at the highest peaks. Winds could gust as high as 70 mph causing areas of blowing and drifting snow. * WHERE...Ruby Mountains/East Humboldt Range. * WHEN...Until 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact holiday travel. Strong winds could cause difficulty in driving and blowing snow will further reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-038-241200- /O.CON.KLKN.WW.Y.0016.000000T0000Z-181124T1200Z/ Northern Elko County-Southwestern Elko County- 223 PM PST Fri Nov 23 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY ABOVE 5500 FEET... * WHAT...Snow expected above 5500 feet. Total snow accumulations of 4 to 8 inches expected with up to a foot of snow in the highest elevations. Winds gusting as high as 55 mph could cause areas of blowing and drifting snow. * WHERE...Northern Elko County and Southwestern Elko County. * WHEN...Until 4 AM PST Saturday. * ADDITIONAL DETAILS...The hazardous conditions could impact the busy holiday travel weekend especially along Mountain City Highway and US-93. Strong winds may cause difficulty in driving and blowing snow may further reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
784 WWUS45 KLKN 241039 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 239 AM PST Sat Nov 24 2018 NVZ038-241145- /O.CAN.KLKN.WW.Y.0016.000000T0000Z-181124T1200Z/ Southwestern Elko County- 239 AM PST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... The threat for snow accumulation has decreased significantly as light rain showers continue to fall across southwest Elko county. As a result, the winter weather advisory has been canceled. Cooler temperatures can be expected later this morning with the possibility of flash freezing along area roadways running across the colder locales. If traveling this morning, use caution as icy spots will make roads slick. $$ NVZ034-241700- /O.EXT.KLKN.WS.W.0005.000000T0000Z-181124T1700Z/ Ruby Mountains/East Humboldt Range- 239 AM PST Sat Nov 24 2018 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Heavy snow. Additional snow accumulations of 1 to 4 inches. Winds gusting as high as 60 mph. * WHERE...Ruby Mountains/East Humboldt Range. * WHEN...Until 9 AM PST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-241700- /O.EXT.KLKN.WW.Y.0016.000000T0000Z-181124T1700Z/ Northern Elko County- 239 AM PST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING ABOVE 5500 FEET... * WHAT...Snow above 5500 feet. Additional snow accumulations of up to two inches. Winds gusting as high as 50 mph. * WHERE...Northern Elko County. * WHEN...Until 9 AM PST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
234 WWUS45 KLKN 241646 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 846 AM PST Sat Nov 24 2018 NVZ034-241800- /O.EXP.KLKN.WS.W.0005.000000T0000Z-181124T1700Z/ Ruby Mountains/East Humboldt Range- 846 AM PST Sat Nov 24 2018 ...WINTER STORM WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... Snow showers continue to diminish across central Elko county as a storm system moves away from the area. Heavy snow is no longer expected but light snow will continue through the morning hours. $$ NVZ031-241800- /O.EXP.KLKN.WW.Y.0016.000000T0000Z-181124T1700Z/ Northern Elko County- 846 AM PST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING ABOVE 5500 FEET... Snow showers continue to diminish across northern Elko county as a storm system moves away from the area. Additional significant snow accumulations are no longer expected. $$ For more information from the National Weather Service visit http://weather.gov/elko
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 22, 4:07 AM PST, 10 hours earlier.
Area forecast discussion, Nov 22, 4:07 AM PST, 10 hours before
Area Forecast Discussion National Weather Service Elko NV 407 AM PST Thu Nov 22 2018 .SYNOPSIS...The first of two weather systems is currently moving across Nevada at this time, bringing light rain and snow showers. The second, and stronger system, will begin moving in later tonight, bringing rain, snow, and wind to forecast area through Saturday morning. Greatest impacts will be in the elevations of northern Nevada, where winter weather advisories and a winter storm watch are in effect. && .SHORT TERM...Today through Saturday. Current radar trends are showing returns over northern and central Nevada. This is due to an upper level low pressure system that is off the western coast of the United States and will be affecting the forecast area through the short term period. Near term hi-res models are showing a band of precipitation developing over west-central Nevada during the early morning hours and traversing the area. This is coincident with a mid-level frontal passage which will usher in some colder air behind it. 700 mb temperatures are forecast to decrease to about -4 to -6C through the early morning hours today, which will be enough to help develop snow showers in central Nevada with a possible mix in the northern sections. Winds are expected to increase during the afternoon hours, especially in the northern and west-central sections of Nevada. Highs will be on the cold side with readings in the 30s and 40s. Tonight and Friday. The first wave will be working its way out later this evening, with the second and more powerful one moving in late tonight and into tomorrow and Saturday. Decent isentropic lift at the 295K level is projected across much of northern Nevada, mainly north of and including I-80, during the early morning hours tomorrow. There is some concern with this as there is a possibility that some valley locations will see slightly higher amounts. Given that temperatures and thicknesses, coupled with model soundings, all support snow at or above 5500 feet, think that the current headline products are on track at this time. Finally, could see some locally higher amounts of snow in northern Elko county as strong FGEN forcing combines with upper level forcing, but the fly in the ointment is marginal instability in area cross-sections. Winds will be breezy during the overnight with strong winds Friday afternoon. Anomalies are clocking in at 2-3SD over portions of Humboldt and western Elko counties and a wind advisory may be needed. Afternoon highs will be in the 40s for the most part. Friday night and Saturday. Look for a cold front to push through this time frame with colder air working southward. Strong NW winds will be possible on the leeside of north-south running mountains and the normal windy conditions in West Wendover and possibly Tonopah. Afternoon highs will be in the 30s and 40s with showers ending from west to east. .LONG TERM...Saturday Night through next Thursday. System finally pushes out the region Saturday night with high pressure returning into the area and continuing into the start of the new work week. Dry weather expected with a gradual warming trend. Monday night and beyond. Moist near-zonal flow pushes into the region Monday night into Tuesday bringing more valley rain and mountain snowfall, mainly north of highway 50. Snow level lower Tuesday night into Wednesday, however at this time there is uncertainty as to whether or not lowest valleys will change over to snow and amounts in general. && .AVIATION...VCSH starting at KWMC, KBAM, KEKO first, then KTPH, then KELY last. Periods of -SHRA or -SHSN will drop ceilings to low VFR or MFVR at all sites through Thanksgiving. Mountain obscurations will happen at TAF sites and en route. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 4 AM PST Saturday for Northern Elko County-Southwestern Elko County. Winter Storm Watch from late tonight through late Friday night for Ruby Mountains/East Humboldt Range. && 86/89/89
Nearby
Winter Storm Warnings in Nevada, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.